On Feb. 2 Adriana Garcia of San Benito County Public Health Service provided naloxone nasal spray training for local nonprofits. Naloxone, sold under the brand name Narcan, is a drug used to reverse the effects of an opioid overdose.
According to the San Benito County Opioid Task Force, there were 15 opioids-related deaths in the county in 2021, the latest data available, and a total of 48 reported overdoses.
Opioids, extracted from the opium poppy or manufactured with the same properties as the natural substances, are central nervous system depressants and as such inhibit the respiratory system, rendering the user unconscious if too much is taken. Opium and its derivatives are powerful analgesics used as early as 3400 BCE but they are also highly addictive.
More than 15 people attended the training, including representatives of CASA of San Benito County, Emmaus House, Health Project, Community Foundation for San Benito County and BenitoLink.
Esther Curtice, executive director of CASA said she attended the training because it could help her save a life someday.
“I have seen people passed out on San Benito Street,” said Curtice. “Perhaps I could have helped them if I had Narcan with me.”
Olivia Tauvinkl, a case supervisor with CASA, said if she is ever around people using drugs without knowing what they have taken she might be able to save someone in trouble.
Christina Andrade of Health Project said she works with older clients and finds that as people get older they often forget they have taken medicines and that can lead to overdosing if they take a second dose. She added that as we age our metabolism changes, which can lead to an overdose because “one dose does not get out of the system as quickly as it used to.”
The training focused most of the attention on the opioid fentanyl since it is highly potent and frequently laced in other opioid products purchased on the black market.
According to the Public Health and Substance Abuse and Mental Health Services Administration the signs and symptoms of an opioid overdose are:
- Unconscious or fading in and out of consciousness
- Slow or shallow breathing
- Slow heartbeat
- Pinpoint pupils
- Face is extremely pale and/or feels clammy to the touch
- Body is limp
- Fingernails or lips appear purple or blue
- Vomiting, gurgling or choking
- Person has a history of opioid use
- Opioid paraphernalia, such as hypodermic needles, syringes, opioid pills, empty pill bottles, bags of white or brown powder or a gooey to rock like orange/brown/black substance in the vicinity
Naloxone works by removing opioid from the brain’s opioid receptors but only works for 30 to 90 minutes. A second dose is often needed immediately following the first dose, or later if the person has not been brought to an emergency facility. Once Naloxone has been sprayed into the nostril the person should be placed on their side to avoid aspirating vomit.
Naloxone can also be administered by injecting intravenously, intramuscularly or subcutaneously and will do no harm if it is given to someone who has not taken an opioid. Garcia advised that, when in doubt, use it, because there is nothing to lose if a person is suffering from another ailment.
She cautioned that when the individual wakes up they are often suffering from withdrawal and will often be angry at the person who saved them.
The Mayo Clinic says opioid withdrawal symptoms include:
- Runny nose, watery eyes and yawning
- Restlessness or anxiety
- Irritability or mood disturbances
- Increased pain
- Goose bumps on the skin, chills or sweating
- Stomach cramps
- Nausea, vomiting or diarrhea
- Muscle cramping or aches and joint pain
- Tremors or muscle twitching
- Rapid heart rate
- Blood pressure changes
- Trouble sleeping
- Thoughts of suicide
Patrice Kuerschner, executive director at Emmaus House, said one concern she has is if a small child picks up a pill that someone has dropped on the floor and puts it in their mouth. She also expressed concern about pill bowls, the practice of placing many different pills in a bowl where attendees can randomly pick from, at parties. In that situation, a person has no way of knowing what they are taking.
Garcia said people can get Naloxone and learn how to use it from Public Health. It’s also available at most pharmacies.
If people don’t know how to use Naloxone, she said, there could come a time “when someone you love is not at your family gathering.”
Naloxone | San Benito County Opioid Task Force
Home | San Benito County Opioid Task Force
We need your help. Support local, nonprofit news! BenitoLink is a nonprofit news website that reports on San Benito County. Our team is committed to this community and providing essential, accurate information to our fellow residents. It is expensive to produce local news and community support is what keeps the news flowing. Please consider supporting BenitoLink, San Benito County’s public service, nonprofit news.